Packing cycles with modularity constraints

Abstract

We prove that for all positive integers k, there exists an integer N =N(k) such that the following holds. Let G be a graph and let Γ an abelian group with no element of order two. Let γ: E(G)→Γ be a function from the edges of G to the elements of Γ. A non-zero cycle is a cycle C such that Σ eE(C) γ(e) ≠ 0 where 0 is the identity element of Γ. Then G either contains k vertex disjoint non-zero cycles or there exists a set XV (G) with |X| ≤N(k) such that G−X contains no non-zero cycle.

An immediate consequence is that for all positive odd integers m, a graph G either contains k vertex disjoint cycles of length not congruent to 0 mod m, or there exists a set X of vertices with |X| ≤ N(k) such that every cycle of G-X has length congruent to 0 mod m. No such value N(k) exists when m is allowed to be even, as examples due to Reed and Thomassen show.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Chudnovsky, J. Geelen, B. Gerards, L. Goddyn, M. Lohman and P. Seymour: Packing non-zero A-paths in group labeled graphs, Combinatorica 26(5) (2006), 521–532.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    I. Dejter and V. Neumann-Lara: Unboundedness for generalized odd cycle traversability and a Gallai conjecture, paper presented at the Fourth Caribbean Conference on Computing, Puerto Rico, 1985.

  3. [3]

    P. Erdős and G. Szekeres: A combinatorial problem in geometry, Compositio Mathematica 2 (1935), 463–470.

    MathSciNet  Google Scholar 

  4. [4]

    T. Gallai: Maximum-minimum Sätze and verallgemeinerte Factoren von Graphen, Acta. Math. Hung. Acad. Sci. 12 (1961), 131–173.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    M. Kriesell: Disjoint A-paths in digraphs, J. Combin. Theory, Ser. B 95 (2005), 168–172.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    P. Erdős and L. Pósa: On the maximal number of disjoint circuits of a graph, Publ. Math. Debrecen 9 (1962), 3–12.

    MathSciNet  Google Scholar 

  7. [7]

    K. Kawarabayashi and A. Nakamoto: The Erdős-Pósa property for vertex- and edge-disjoint odd cycles on an orientable fixed surface, Discrete Math. 307(6) (2007), 764–768.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    K. Kawarabayashi and B. Reed: Highly parity linked graphs, Combinatorica 29(2) (2009), 215–225.

    MathSciNet  MATH  Google Scholar 

  9. [9]

    K. Kawarabayashi and P. Wollan: Non-zero disjoint cycles in highly connected group labeled graphs, J. Combin. Theory, Ser. B 96 (2006), 754–757.

    MathSciNet  Article  Google Scholar 

  10. [10]

    W. Mader: Über die Maximalzahl krezungsfreier H-Wege, Archiv der Mathematik (Basel) 31 (1978), 387–402.

    MathSciNet  Article  Google Scholar 

  11. [11]

    R. Rado: Covering theorems for ordered sets, Proceedings of the London Math. Soc. s2-50(7) (1949), 509–535.

    MathSciNet  Article  Google Scholar 

  12. [12]

    D. Rautenbach and B. Reed: The Erdős-Pósa property for odd cycles in highly connected graphs, Combinatorica 21(2) (2001), 267–278.

    MathSciNet  MATH  Article  Google Scholar 

  13. [13]

    B. Reed: Mangoes and blueberries, Combinatorica 19(2) (1999), 267–296.

    MathSciNet  MATH  Article  Google Scholar 

  14. [14]

    N. Robertson and P. Seymour: Graph Minors X, Obstructions to a tree-decomposition; J. Combin. Theory, Ser. B 52 (1991), 153–190.

    MathSciNet  MATH  Article  Google Scholar 

  15. [15]

    N. Robertson, P. Seymour and R. Thomas: Quickly excluding a planar graph, J. Combin. Thoery, Ser. B 62 (1994), 323–348.

    MathSciNet  MATH  Article  Google Scholar 

  16. [16]

    C. Thomassen: On the presence of disjoint subgraphs of a specified type, J. Graph Theory 12 (1988), 101–110.

    MathSciNet  MATH  Article  Google Scholar 

  17. [17]

    C. Thomassen: The Erdős-Pósa property for odd cycles in graphs with large connectivity, Combinatorica 21(2) (2001), 321–333.

    MathSciNet  MATH  Article  Google Scholar 

  18. [18]

    P. Wollan: Packing non-zero A-paths in an undirected model of group labeled graphs, J. Combin. Thoery, Ser. B 100 (2010), 141–150.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Paul Wollan.

Additional information

This work partially supported by a fellowship from the Alexander von Humboldt Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Wollan, P. Packing cycles with modularity constraints. Combinatorica 31, 95 (2011). https://doi.org/10.1007/s00493-011-2551-5

Download citation

Mathematics Subject Classification (2000)

  • 05C22
  • 05C38